Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 57, NWS Sioux Falls, SD

June 18, 2009Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 3:58 AM CDT for Charles Mix County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 3:58 AM CDT (08:58 UTC)
Expired
Jun 18, 2009, 4:30 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180858
SVRFSD
SDC023-180930-
/O.NEW.KFSD.SV.W.0057.090618T0858Z-090618T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 430 AM CDT

* AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LAKE ANDES...AND WAS MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAVINIA AROUND 405 AM CDT...
  WAGNER AROUND 415 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4333 9852 4324 9827 4317 9823 4308 9820
      4304 9853 4308 9859 4307 9864 4309 9870
      4318 9877
TIME...MOT...LOC 0858Z 240DEG 25KT 4315 9854

$$

LIEBL
1 follow-up statement
000 
WWUS53 KFSD 180920
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUN 18 2009

SDC023-180931-
/O.EXP.KFSD.SV.W.0057.000000T0000Z-090618T0930Z/
CHARLES MIX SD-
420 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY
EXPIRES AT 430 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4333 9852 4324 9827 4317 9823 4308 9820
      4304 9853 4308 9859 4307 9864 4309 9870
      4318 9877
TIME...MOT...LOC 0921Z 240DEG 25KT 4323 9835

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:50 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 18, 3:50 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU JUN 18 2009

.DISCUSSION...
IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR
FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF
THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR
FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE
IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE
WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST
1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY
AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND
A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME
ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY
ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL
NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT
FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS
NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING...
STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA
AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE
ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME
INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME
INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY
PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT
POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH
MIXING TO ABOUT H85 MOST LOCATIONS.

TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT
FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY
PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W
RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER
DAY WITH A LOT OF MID 80S.

SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY
PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON
SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS
NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL
RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND
NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO
THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT
SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD
FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION
ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE
NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM.
IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE
FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT
NIGHT.

THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY
MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW
ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON
CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF
85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET...
CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE
ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS.

FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING
UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE
CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL
BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS
MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED
PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD
FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE
GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD
MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING
THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME
FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES
MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW...
DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE
AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD
MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK.  /MJF

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD ACROSS NW IA THIS
MORNING IN ASSOCIATION WITH AN UPPER LEVEL WAVE. NOT EXPECTING
SEVERE THUNDERSTORMS...BUT HEAVY RAIN AND SMALL HAIL IS POSSIBLE
WITH ANY STRONGER STORMS. LESSER CHANCES FOR CONVECTIVE ACTIVITY
INTO SW MN AND ERN SD. WILL SEE VFR THROUGH THE TAF PERIOD OTHER
THAN WHERE THUNDERSTORMS EXIST. AGAIN WITH THE EXCEPTION OF
THUNDERSTORM WINDS...RELATIVELY LIGHT NW WINDS CAN BE EXPECTED
BEHIND A COLD FRONT WHICH WILL PUSH EAST OF THE AREA THIS
MORNING...THEN VERY LIGHT WINDS TONIGHT AS HIGH PRESSURE SETTLES IN.
/LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 17, 10:19 PM CDTFlash Flood WarningFSDUnion70 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFSDYankton31 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDLincoln, Union47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.